Iowa, 2007

Tornado in Iowa, June 1, 2007

June 1, 2007 · NWS DMX · 4 events in 2 counties and zones

A strong upper level low pressure was tracking southeast across South Dakota during the day. Iowa was on the edge of the cool pool associated with this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure was tracking southeast across South Dakota during the day. Iowa was on the edge of the cool pool associated with this low. Severe parameters were not all that strong. During peak heating, there was an increase in 0-1 km storm relative helicity and the shear values did increase to around 30 kts. A line of thunderstorms formed along the edge of the cooler air. One of the storms produced a brief tornado in Hamilton County just west of Ellsworth. The tornado touched down in open area and caused little damage. There were also several reports of funnel clouds around Hamilton and Grundy Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 2:27 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 2:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI JUN 1 2007

.DISCUSSION...
MUCH OF THE CWA CAUGHT IN THE DRY PUNCH BETWEEN THE TWO LINES OF
CONVECTION THIS AFTN. NEXT ROUND MOVING INTO WESTERN PART OF THE
CWA. CAA PUNCH EVIDENT ON VSB SAT PIX WITH LARGE AREA OF CLOSED
CONVECTION PRESENT. LINE IN WRN IA FORMING ON THE LEAD EDGE OF
THAT AND COOL POOL ALF. MUCH OF THE SIG ACTION WITH THIS SHOULD BE
IN THE EARLY HOURS TONIGHT. KEPT THE FFA OUT THROUGH 09Z, THOUGH
MAY BE ABLE TO CANCEL IT EARLY DEPENDING ON WHEN THINGS WIND DOWN.
MUCH OF AREA WHERE FFA IS OUT RECEIVED 3/4-1 INCH THIS MRNG, SO IT
WOULDNT TAKE A WHOLE LOT. CONT UNSETTLED CONDS THRU THE WKND, BUT
MORE DIURNAL IN NATURE AND NOT AS ORGANIZED AS PAST COUPLE DAYS.
WX WL QUIET DOWN FOR A FEW DAYS ONCE THE UPR LOW MOVES TO THE E OF
IA AND FLOW SHIFTS TO THE NW. NEXT ROUND OF ACTION LKELY TO BE
INTO THE CENTRAL U.S. BY WED NGT WITH AN ACTV LAST PART OF NXT WK.

&&

 AVIATION 01/18Z...

SOUTHERN TAFS HAVE VIS...PRECIP...AND CIG TAPERING OFF DURING THE
FIRST PART OF FORECAST PERIOD. LEFT IN VICINITY SHOWERS THROUGH 20Z-21Z
FOR OTM...DSM...AND FOD. NORTERN TAFS...PRECIP LOOKS TO END CLOSER
TO 21Z-22Z. HAVE PRECIP REDEVELOP PAST 00Z-02Z...WITH VIS AND CIGS
LOWERING OVERNIGHT. HAVE THESE HANDLED WITH TEMPO GROUPS. BY
MORNING...PRECIP AND VIS LOOK TO IMPROVE AND MAINLY HAVE CIGS AROUND
5000 FEET AT THE END OF FORECAST PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-WARREN-
WAYNE.

&&
Hazardous weather outlook, Jun 1, 2:51 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT FRI JUN 1 2007

IAZ048>050-060>062-072>075-082>086-093>097-021100-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
351 PM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY MID
EVENING. EXPECT PERIODS OF LOCALLY HEAVY RAIN DURING THE LATE
EVENING AND OVERNIGHT HOURS...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES
OF ADDITIONAL RAIN BY SATURDAY MORNING. AN ISOLATED SEVERE STORM
WITH NICKEL SIZE HAIL IS POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY AND SUNDAY...ALTHOUGH
THE THUNDERSTORMS ARE EXPECTED TO BE LESS INTENSE.
ADDITIONALLY...A STORM SYSTEM BY MIDWEEK WILL BRING CHANCES FOR
THUNDERSTORMS WEDNESDAY INTO THURSDAY THOUGH IT IS TOO EARLY TO
TELL IF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...ALTHOUGH RAINFALL
REPORTS WOULD BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>047-057>059-070-071-081-
092-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR-
351 PM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST THROUGH
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECTED SCATTERED THUNDERSTORMS THIS EVENING...INTO EARLY
SATURDAY MORNING EAST OF INTERSTATE 35. AN ISOLATED STORM COULD
PRODUCE NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY AND SUNDAY...ALTHOUGH
THE THUNDERSTORMS ARE EXPECTED TO BE LESS INTENSE.
ADDITIONALLY...A STORM SYSTEM BY MIDWEEK WILL BRING CHANCES FOR
THUNDERSTORMS WEDNESDAY INTO THURSDAY THOUGH IT IS TOO EARLY TO
TELL IF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...ALTHOUGH RAINFALL
REPORTS WOULD BE APPRECIATED.

KINNEY

The radar

The Des Moines radar (KDMX), 66 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado. Local standard time, as filed.

Tornado, Hamilton

When
June 1, 5:30 PM CST
Where
Hamilton County, 2 mi W of Ellsworth
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.320, -93.619

Tornado touched down briefly in open fields west of Ellsworth.

Funnel Cloud, Hamilton

When
June 1, 5:35 PM CST
Where
Hamilton County, 0.69 mi S of Ellsworth
Reported by
Law Enforcement
Coordinates
42.310, -93.580

Funnel Cloud, Grundy

When
June 1, 6:35 PM CST
Where
Grundy County, 5.73 mi SSW of Ivester
Reported by
Law Enforcement
Coordinates
42.260, -93.010

Funnel Cloud, Grundy

When
June 1, 6:45 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Reported by
Public
Coordinates
42.220, -92.870

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24338, 24335, 24336, 24337.